Multiple Sclerosis Community
Article about Copaxone IPIR
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Article about Copaxone IPIR

This article by Julie Stachowski on About.com talks about the 'dreaded IPIR' and some ways to avoid it.

http://ms.about.com/od/treatments/a/copaxone_IPIR.htm
Related Discussions
9 Comments Post a Comment
Blank
560501_tn?1383616340
  Thanks for sharing that link for all to read.
I did post on someone elses link quite a while back on this as it was brought up.
My Neuro told me (I too use Copaxone) that just because I have yet to have had that reaction to me personally, he wanted me to be aware that he has had several patients who have never had that reaction then after  even up to a year or so, have this happen to them.

    In other words, he said that just because I have not as of yet had theis happen that he wanted me to be aware that it very well could.  Of course that has always been my dreaded fear w/ this particular DMD. And with me already having some Cardio issues
(Autonomic Dysfunction - NeuroCardioGenic Syndrome), I have always been quite concerned about this.

    OK, i'm finished rambling about "me".  Thanks again for the article.
~Tonya
Blank
338416_tn?1260996698
No worries!  Just remember to inject into the fat, and don't angle the needle... you should be all right.
Blank
198419_tn?1360245956
Thanks Jens.

After reading this not many seem to be further into uncovering what this IPIR really is in relation to copax. Though we know so much of how it tends to mimic heart attack symptoms.

I wish they would of elaborated this point they write about:

"Seems that the Copaxone post-injection reaction is linked to the medicine going straight into the blood stream, rather than into the layer of subcutaneous fat below the skin, as many people have reported seeing blood in the syringe or welling up at the injection site just prior to experiencing this reaction. Therefore, one recommendation would be to avoid injecting into blood vessels."
--------
What I would like to know is what actually happens physically with this 'supposed', med entering blood stream rather than sub-q theory reaction.  

WT?   If this IS indeed the case, then why on this earth hasn't more information been put out on the effects of copax and it's affect on the blood stream?  I think there is still something to this that is not being said. Not knocking the med by any means, it's proven it's results on MS.   Just wish there were more clarity from the manufacturer...

Ok, done w/my add on ramble
Blank
Avatar_f_tn
I'm with Sllowe
As a new Copaxone user the reaction is my biggest fear (I fear it more then my new disease!) As a nurse it p***es me off that there isn't any reliable data to explain the reaction to me.
Now please tell me why they can't inject the med into 100 white mice, right into the vein (sorry all you animal lovers out there...to make it less horrible they can inject a weight proportionate dose to only equal only that of what a human would get into their bloodstream)
Monitor the mouse....EKG, EEG, respiratory status, lab work immediately  during & following (liver, kidney function etc)
OR we could hold the CEO down & inject a bit into him...

I'm a very thin person & there is no way I won't hit a vein  very soon. I'm almost tempted to shoot a bit in there just to see if that's what really causes it.(ok maybe I won't do that)

I simply can not believe for 1 second Copaxone's maker doesn't know exactly what causes the reaction.
Blank
572651_tn?1333939396
Thanks Jensequitir for posting that link  - she reiterates a lot of what we have discussed before about this possible side effect.  

G2B - One of the problems with knowing exactly what causes this problem is the symptoms don't last long enough to be checked.  It is that transient of an episode.  

Hopefully everyone went to page 2 of her article and read that the good Dr. has also chosen Copaxone as her drug of choice.  

In another of her posts, she writes that it is hard to argue with the long term success rate, including after 10 years, 91% of copax users still walk unaided and only have a relapse on average of once every 5 years.    It has the same effectiveness rate as the other CRABs and doesn't have the flu-like, depression, liver monitoring side effects as the interferons.

Tonya, it is definitely a side effect that we should all be aware-  if it happens to us we will know how to react (if we don't panic, first! LOL).

be well, Lulu
Blank
147426_tn?1317269232
It is silly to counsel people to avoid blood vessels.  The reality of blood vessels is, although we can know the location of almost all very large vessles, the matt of tiny arterioles is fairly random.  They are where they are and they are too small to be seen.  In ANY injection the very tip of the needle may come to rest within the interior of a small vessel.  It is a random event.  It is true that when we see blood entering the tip of the syringe we should probably re-angle it slightly.

But, using the autoinjector this eventually is unavoidable, not to say it will always happen, but you cannot do anything to always avoid it.  Fat tissue has blood vessels running in it.  Fewer, but they are there.

The IPIR will likely continue to happen, randomly and unavoidably.  How dreaded it is depends a lot on knowledge about it and remaining calm while it happens.
Knowledge is power.

Quix
Blank
338416_tn?1260996698
I think the best approach is to carefully choose your sites.  The only time I had a reaction, it was because I wasn't exactly in the center of the fat pack on my thigh.  (bleah - sounds attractive!)  Once you know that it's safe to inject in a specific area, you should be all right.

I think Julie is re-reporting information that she's read about Copaxone on the web.  Whether it's reliable information is something I can't confirm.  What I think is interesting is that the drug seems to have something to do with the fat cells.  Otherwise why would they atrophy?  Maybe the drug is supposed to go into the fat, and release itself into the body slowly.
Blank
572651_tn?1333939396
Just a quick note - after reading this post  I went and did my injection and actually bled quite a bit.  Besides dripping on my shirt, nothing else happened.  If I ever have this reaction I will definitely write about it here.

You may be right about her re-reporting-  I notice that a few of these I subscribe to recycle their stories over and over.  - Lu
Blank
Avatar_f_tn
I've had this awful reaction 3 times between Aug and Dec...last one was at the end of Dec. Every time I had this reaction, I had auto-injected into my thigh. The one thing I think went wrong was that I injected too far over toward the inner part, where the skin is thinner and definately more blood vessels.

I have a small amount of blood after each injection, so I know I hit vessels, but most likely not large ones.

I pay close attention to where I inject on my thighs. Its very scary when it happens.

~Kristi
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
987762_tn?1331031553
Blank
supermum_ms
Australia
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
572651_tn?1333939396
Blank
Lulu54
Dayton, OH